This is what anaphylactic shock looks like—and it's scary

Symptoms usually appear within minutes of exposure and can turn deadly if not treated quickly.

 EpiPen Generic - an epinephrine injection auto-injector, used for allergic reactions. (photo credit: FLICKR)
EpiPen Generic - an epinephrine injection auto-injector, used for allergic reactions.
(photo credit: FLICKR)

Allergic reactions can range from mild to deadly. Last month, TikTok user @lifeofmadison showed hundreds of thousands of people what an extremely serious case of anaphylaxis can look like. 

The user showed a rash spreading over her whole body, and described how her lips and hands turned blue as her organs began to shut down.

Anaphylaxis, also known as anaphylactic shock, is a severe allergic reaction. According to the Mayo Clinic, anaphylaxis causes the immune system to release a flood of chemicals that cause an individual to go into shock. As such, blood pressure drops and the airways constrict. Often a rash appears on the skin, as well.

@lifeofmadison Anaphylactic shock is NO JOKE. #allergicreaction #hospital #epipen #chronicillness #lymedisease #antibiotics #health #healthy #scary ♬ Oh No - Kreepa

This TikTok video, while certainly shocking with its lighthearted tone and serious content, is informative for those who have never experienced anaphylaxis and may not be aware of the signs.

In case of emergency

EpiPen auto-injection epinephrine pens manufactured by Mylan NV pharmaceutical company for use by severe allergy sufferers are seen in Washington, U.S. August 24, 2016.  (credit: JIM BOURG / REUTERS)EpiPen auto-injection epinephrine pens manufactured by Mylan NV pharmaceutical company for use by severe allergy sufferers are seen in Washington, U.S. August 24, 2016. (credit: JIM BOURG / REUTERS)

Symptoms usually appear within minutes of exposure and can turn deadly if not treated quickly. The treatment is usually an injection of epinephrine - also known as the hormone adrenaline. This is why many who are susceptible to severe allergic reactions carry Epi-Pens with them at all times.

Successful use of an Epi-Pen should still be followed up by a trip to the emergency room, according to the Mayo Clinic.